Alert archive / Missouri / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 136, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 11, 2021, 12:18 AM CDT for McDonald County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2021, 12:18 AM CDT (05:18 UTC)
- Expired
- Oct 11, 2021, 12:45 AM CDT
- In force
- 27 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County McDonald County, MO
The radar
The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 10, 9:24 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2067 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
140
WUUS53 KSGF 110518
SVRSGF
MOC119-110545-
/O.NEW.KSGF.SV.W.0136.211011T0518Z-211011T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1218 AM CDT Mon Oct 11 2021
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
McDonald County in southwestern Missouri...
* Until 1245 AM CDT.
* At 1218 AM CDT, severe thunderstorms were located along a line
extending from near Wyandotte to near South West City to near
Colcord, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Big Sugar Creek State Park... Anderson...
Noel... Dodge...
Goodman... South West City...
Pineville... Lanagan...
Cayuga... Powell...
Tiff City... Rocky Comfort...
This includes Interstate 49 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CDT for southwestern
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 200 AM CDT for southwestern
Missouri.
&&
LAT...LON 3650 9462 3676 9462 3675 9407 3674 9407
3650 9424
TIME...MOT...LOC 0518Z 222DEG 46KT 3671 9474 3656 9463 3629 9467
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 9:36 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Oct 10, 9:36 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
936 PM CDT Sun Oct 10 2021
.MESOSCALE DISCUSSION...
Issued at 920 PM CDT Sun Oct 10 2021
An upper level trough is moving east across the southern Plains
this evening. Ahead of the trough storms have developed across
Oklahoma and have developed into line segments over the last few
hours. Modest instability is in place ahead of this system across
Oklahoma but weakens the further northeast. Strong shear is in
place, given the amount of shear, the cape/instability will still
be enough for these line segments to continue to track northeast
into portions of southeastern Kansas and southwestern Missouri.
Instability again weakens further east across the eastern Ozarks
so it's possible these line segments weaken as they move across
the area.
The greater severe risk will be across Oklahoma but a risk will
continue into southeastern Kansas and southwestern Missouri. The
main risk will be strong winds up to 70 mph. Hail up to the size
of quarters will also be possible in the strongest storms. Strong
low level shear will be in places, so any surges or bows to the
northeast will be a risk for a few spin up tornadoes with in the
lines. The greatest severe risk with this activity in our area
will generally be west of Highway 65. These storms are expected to
move into southeastern Kansas and far southwestern Missouri
between 10PM and midnight and to the Highway 65 corridor between
midnight and 2am. Again, with this first line/round of storms,
they are expected to gradually weaken as they move father east
into central and south central MO.
As the upper level low moves east across the plains tonight a
cold front will also move east across the area. The front will be
behind the initial round of storms. As the upper level low moves
over the area height falls will allow instability to increase.
Strong shear will remain in place and with the lift of the front,
storms, expect a second band of storms to develop along the front
overnight tonight into early Monday morning. The main risk with
this activity will be strong winds again, but with steeper lapse
rates hail to the size of quarters. This line will move east of
the area generally between 3AM and 8AM. For areas along and east
of Highway 65 this round maybe stronger than the first round.
There are questions on if this next round will be surface based
or more elevated in nature. With the strong low level wind shear
a few brief spin up tornadoes could be possible.
In additional to the severe risk will have to watch for some
locally heavy rainfall too. Heavy rainfall rates will occur with
the storms. The storms will be moving really pretty quickly to the
northeast, but where multiple storms can track over the same
locations there will be a localized flooding risk. In general 1
to 2 inches of rain are expected west of Hwy 65 but some isolated
amounts up to around 4 inches will be possible. Again the greatest
risk will be across southeastern Kansas and southwestern
Missouri. Localized flooding will be possible in these locations
and a Flash Flood Watch remains in effect for these locations
until 7 AM Monday morning.
&&
.UPDATE...
Issued at 256 PM CDT Sun Oct 10 2021
Given some of the latest guidance in numerous convective allowing
models, we have decided to issue a Flash Flood Watch for extreme
southeast Kansas and portions of western Missouri.
Strong agreement in HREF data is showing the potential for
excessive rainfall amounts of 1.50 to 2.25 inches in widespread
fashion, with isolated amounts up to 4 inches. Lesser amounts are
still expected further east.
&&
.SHORT TERM...(This evening through Monday)
Issued at 256 PM CDT Sun Oct 10 2021
A vigorous storm system approaching from the west will give the
Ozarks region a very active night. Gulf moisture continued to
increase along a gusty south trajectory. These wind gusts
underneath a mostly sunny sky will continue through the rest of
the daylight hours today, as temperatures remain steady in the
80s.
As we get into the early to mid evening hours, robust
thunderstorms will be ongoing across central and northeast
Oklahoma. An environment conducive for a few tornadoes will evolve
along the Oklahoma I-44 corridor this evening. The greatest
tornado risk will occur in this area between roughly Oklahoma City
and Tulsa.
As these storms approach southeast Kansas and southwest Missouri,
the environment appears more favorable for damaging wind gusts up
to 70 mph. There could also be some hail up to quarter size,
however, the main risk looks to be damaging winds given the amount
of shear between 0 and 3km.
We also think a couple of brief tornadoes will be possible. The
better tornado environment looks to remain in Oklahoma, however,
models do indicate a sufficient low level cape and low level shear
overlap for some limited potential. Any northwest to southeast
oriented line segments could become very organized given the 50
knot 0-3km shear magnitudes that are oriented to the northeast.
As storms make their way into the eastern Ozarks, they will likely
weaken as areas east of Highway 65 will be more stable. However,
the risk for a few severe storms in the eastern Ozarks still
exists. It will be a busy night across southern Missouri.
Rainfall rates could reach 2 inches per hour in some of these
storms. Given the dry soil conditions and low streamflows, we do
not plan to issue a flash flood watch. However, some areas of
locally heavy rainfall could unfold. Overall amounts are
forecasted to range from 1 to 2 inches, with the higher amounts
over southeast Kansas and western Missouri.
Some storms will linger into Monday morning, clearing the region
by mid to late morning. Cooler weather is expected Monday
afternoon with highs only in the low to mid 70s. Lows Monday night
cool off into the upper 40s and lower 50s. No rain is expected
Monday night.
.LONG TERM...(Tuesday through Sunday)
Issued at 256 PM CDT Sun Oct 10 2021
After a nice and quiet
Tuesday, a second vigorous upper level storm system will approach
from the west, bringing the potential for additional severe
thunderstorms to the Ozarks. This system will have a negative
tilt, allowing quality Gulf moisture to return ahead of it. Storms
look to arrive by Wednesday morning, and could persist for
several hours into Thursday and Thursday night.
The reason for the prolonged period of thunderstorms is due
to the northeast movement of the upper low. This will cause a low
level zone of baroclinicity to remain directly over southern and
central Missouri from Wednesday into Friday. This feature will be
a continuous focus for thunderstorm activity. Given the belt of
westerlies over southern Missouri through late week, organized
storms will be a risk. It appears as though dry continental air
will finally surge across the region by Friday afternoon, ending
the risk for convection. We may need to watch for the risk of
flooding through the Wednesday through Friday time frame.
This new airmass will give us our first taste of fall, with highs
only in the low to mid 60s on Saturday and Sunday. Lows could
drop well into the lower 40s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 650 PM CDT Sun Oct 10 2021
A storm system will continue to move across the southern Plains
tonight and the region on Monday. Gusty southerly winds will
continue ahead of the system this evening into today. Early Monday
a front will move through the area and gusty westerly winds will
occur behind the front.
Convection will also occur with this system and could see a could
rounds of showers and storms. Showers and storms are currently
developing across portions of eastern Kansas into northern
Missouri early this evening but this activity should remain north
of the area.
Additional storms are developing across Oklahoma and this activity
will move into the area later this evening into the early
overnight hours. Heavy rainfall leading to reduced visibilities
will occur with the storms. These storms should be out a head of
the front and when the front moves through the area another round
of showers and storms will develop along the front overnight into
early Morning morning. The will be the risk for strong to severe
storms in both lines of storms.
The upper level low will move through the area on Monday and
showers or drizzle will remain possible through the morning hours
ending from west to east by the afternoon hours. MVFR conditions
will be possible Monday morning with condition improving during
the afternoon hours.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 7 AM CDT Monday for MOZ066-067-077-078-
088-089-093-094-101.
KS...Flash Flood Watch until 7 AM CDT Monday for KSZ073-097-101.
&&
MESOSCALE...Wise
UPDATE...Cramer
SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...WiseHazardous weather outlook, Oct 10, 8:51 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 851 PM CDT Sun Oct 10 2021 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120200- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 851 PM CDT Sun Oct 10 2021 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Elevated thunderstorm wind damage risk. Elevated flooding risk. Significant lightning risk. Limited non thunderstorm wind risk. DISCUSSION... A vigorous storm system has forced robust thunderstorms to develop across central and northeast Oklahoma this evening. These storms will then spread into extreme southeast Kansas and the Missouri Ozarks late evening into the overnight hours. Several of these storms will be capable of producing damaging wind gusts up to 70 mph. Quarter size hail and a couple of brief tornadoes will also be possible. Heavy rainfall rates of 2 inches per hour are expected with these storms and could lead to localized flooding overnight. A Flash Flood Watch has been issued for portions of southeastern Kansas and southwestern Missouri where localized rainfall amounts up to 4 inches will be possible. These storms will advance through the entire region overnight, with southwest Missouri and southeast Kansas receiving the greatest frequency of severe weather and the greater risk for localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are expected to linger into Monday morning, exiting the eastern ozarks by mid morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into the overnight hours across the entire outlook area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schwartz
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 9:40 PM CDT | River Flood Watch | SGF | Vernon | 11 hr |
| Oct 11, 12:25 AM CDT | Tornado Warning | SGF | McDonald | 35 min |
| Oct 11, 12:58 AM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 47 min |
| Oct 11, 1:16 AM CDT | Tornado Warning | SGF | Newton | 29 min |
| Oct 11, 1:31 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 22 min |
| Oct 11, 3:39 AM CDT | Special Weather Statement | SGF | Jasper, McDonald, Newton | 36 min |
| Oct 11, 3:53 AM CDT | Special Weather Statement | SGF | Barton, Vernon | 52 min |
| Oct 11, 4:15 AM CDT | Special Weather Statement | SGF | Barry, Jasper, Newton | 60 min |
| Oct 11, 4:42 AM CDT | Tornado Warning | SGF | Barton, Dade, Jasper | 18 min |
| Oct 11, 4:54 AM CDT | Tornado Warning | SGF | Barton, Cedar, Dade | 21 min |
| Oct 11, 5:09 AM CDT | Tornado Warning | SGF | Cedar, Vernon | 21 min |
| Oct 11, 5:40 AM CDT | Wind Advisory | SGF | Barton, Benton, Cedar, Dade, Dallas, Greene and 6 more | 5 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.